Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 193, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 19, 2016, 11:26 AM CDT for Pottawattamie County, Shelby County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2016, 11:26 AM CDT (16:26 UTC)
- Expired
- Jul 19, 2016, 12:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Pottawattamie County, IA, Shelby County, IA
The radar
The Omaha radar (KOAX), 81 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1546 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:15 AM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jul 19, 6:15 AM CDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
615 AM CDT TUE JUL 19 2016
.SHORT TERM...(Today through Friday)
Issued at 328 AM CDT Tue Jul 19 2016
...Hot and Humid Wednesday through Friday and could extend into
the weekend...
Forecast concerns in the short term will be convection moving into
the forecast area today and how long it will last, then attention
turns to the hot weather expected for the rest of the week and
early this weekend and heat headlines.
Water vapor satellite imagery and the WSR-88d mosaic shows
abundant mid level moisture streaming from the Pacific and across
Mexico into the southwest U.s. and the Rockies to the Midwest with
a convective complex that has made its way across Nebraska. A low
amplitude short wave over southeast Wyoming last night will track
northeast toward southeast South Dakota by 18z today. Low level
jet progs show a 35 to 40kt wind nosing into northeast and east
central nebraska this morning...veering slightly and weakening to
30kts by 15z and 25kts by 18z while shifting north.
The SPC HRRR/RAP13/ESRL HRRR are in general agreement with the
convection lifting northeast across northeast Nebraska and with
some enhanced storms in Iowa just outside of our forecast area. With
this in mind combined with upper level jet support, abundant
moisture, steep lapse rates, and best warm air advection, will
maintain highest pops in northeast Nebraska and more scattered or
isolated pops farther south. Some persistent warm air advection
continues into the afternoon and although the bulk of the storms
should lift out of the area...some could linger on the fringes of
the warm air moving in. High temperatures today should be in the
upper 80s to mid 90s.
The warmer air continues to build in with h85 temperatures warming
from 22C to 26C to 30deg C over the next couple of days as the
short range models have a large h5 high pressure system over the
central part of the country. There are some perturbations in the
flow which could produce a few storms...however with the 14 to 15
deg h7 temperatures in place...opted to keep the dry and hot
forecast going for Wed through Thursday night. The mid level flow
is still very moist during this period. Forecast soundings show
inverted v soundings Friday...so something to keep in mind since
we have isolated storms mentioned.
Related to headlines...We have an excessive heat watch in effect
with hot temperatures forecast for Wednesday through Friday. In
coordination with surrounding offices a heat advisory/heat warning
will likely be needed as heat index values of 105 to 110 appear
likely. Will maintain the EH watch and a call today with
surrounding forecast offices can convert headlines as needed with
our hottest days being Thursday and Friday.
.LONG TERM...(Friday night through Monday)
Issued at 328 AM CDT Tue Jul 19 2016
The excessive heat will be firmly in place Friday and ahead of the
front Saturday. The front will be our next chance for scattered
thunderstorms Saturday afternoon and Saturday night. Cooler highs
in the 80s Sunday and Monday. Monday and Tuesday look unsettled with
a chance for thunderstorms each day as we have cool air to our
east and warm air to the west with favorable convergence over
parts of the area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 615 AM CDT Tue Jul 19 2016
Spotty TSRA possible this morning...but at least for the initial
12Z TAFs will only include some VCTS. Main lift appears to have
moved into western IA. Activity to the west has been moving east
but not sure how much will remain intact through mid morning. Will
amend as needed. Otherwise this afternoon and evening look dry but
there will be some LLWS developing tonight.
&&
.OAX Watches/Warnings/Advisories...
NE...Excessive Heat Watch from Wednesday morning through Friday
evening for NEZ011-012-015>018-030>034-042>045-050>053-
065>068-078-088>093.
IA...Excessive Heat Watch from Wednesday morning through Friday
evening for IAZ043-055-056-069-079-080-090-091.
&&
SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...MillerHazardous weather outlook, Jul 19, 8:49 AM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 849 AM CDT TUE JUL 19 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-200400- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 849 AM CDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER WEST CENTRAL IOWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HOT AND HUMID WEATHER IS EXPECTED BY MID TO LATE WEEK WITH AFTERNOON HEAT INDEX VALUES RISING TO 105 TO 110 IN MANY AREAS. AN EXCESSIVE HEAT WATCH HAS BEEN ISSUED FOR WEDNESDAY AFTERNOON THROUGH FRIDAY AFTERNOON. A COLD FRONT WILL PUSH INTO THE AREA SATURDAY, HOWEVER HOT TEMPERATURES WILL BE FOUND AHEAD OF THE FRONT. THIS IS A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SUNDAY FOR PARTS OF THE AREA. ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY WITH SCATTERED STORMS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Jul 19, 10:15 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1015 AM CDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 ESE WEEPING WATER 40.86N 96.12W
07/19/2016 M3.12 INCH CASS NE COCORAHS
RAINFALL PAST 24 HOURS
&&
J-E.KLISHSpecial weather statement, Jul 19, 11:05 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1105 AM CDT TUE JUL 19 2016
IAZ055-056-069-191630-
SHELBY IA-HARRISON IA-POTTAWATTAMIE IA-
1105 AM CDT TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHELBY...SOUTHEASTERN
HARRISON AND NORTHEASTERN POTTAWATTAMIE COUNTIES UNTIL 1130 AM CDT...
AT 1105 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PERSIA...OR 29 MILES NORTHEAST OF OMAHA...MOVING EAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARLAN...AVOCA...WALNUT...SHELBY...MINDEN...PERSIA...PORTSMOUTH...
TENNANT...ELK HORN CREEK RECREATION AREA...
PRAIRIE ROSE STATE PARK AND NISHNA BEND RECREATION AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 61 AND 73.
INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 27 AND 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4150 9506 4150 9516 4141 9516 4147 9570
4165 9570 4169 9509 4160 9509 4160 9504
4155 9504
TIME...MOT...LOC 1605Z 269DEG 30KT 4156 9560
BOUSTEADThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:52 AM CDT | Special Weather Statement | OAX | Cedar | 23 min |
| Jul 19, 4:16 AM CDT | Special Weather Statement | OAX | Cedar | 29 min |
| Jul 19, 3:53 PM CDT | Excessive Heat Warning | OAX | Antelope, Boone, Burt, Butler, Cass, Cedar and 24 more | 4 days |
| Jul 19, 11:05 AM CDT | Special Weather Statement | OAX | Shelby | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.